Alert archive / Kansas / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 207, NWS Dodge City, KS

July 29, 2009Hamilton County, Stanton County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Jul 29, 2009, 5:20 PM MDT for Hamilton County, Stanton County, Kansas. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 29, 2009, 5:20 PM MDT (23:20 UTC)
Expired
Jul 29, 2009, 6:00 PM MDT
In force
40 min
Issued by
NWS Dodge City, KS
Area
Storm-based polygon

Counties Hamilton County, KS, Stanton County, KS

The radar

The Goodland radar (KGLD), 165 km from the middle of the area, began a volume at 23:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 29, 4:36 PM MDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 11.3 hours before the alert went out and 172 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2009-07-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 6 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2009-07-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 61 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
6 J/kg
Mixed-layer CIN
-196 J/kg
Mixed-layer LCL
787 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
61 m²/s²
0-3 km storm-relative helicity
107 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDDC 292320
SVRDDC
KSC075-187-300000-
/O.NEW.KDDC.SV.W.0207.090729T2320Z-090730T0000Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
520 PM MDT WED JUL 29 2009

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN HAMILTON COUNTY IN SOUTHWEST KANSAS.
  NORTHERN STANTON COUNTY IN SOUTHWEST KANSAS.

* UNTIL 600 PM MDT/700 PM CDT/

* AT 518 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING LARGE DAMAGING HAIL UP TO
  GOLF BALL SIZE...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS
  STORM WAS LOCATED 20 MILES SOUTHWEST OF SYRACUSE...OR 13 MILES
  SOUTH OF COOLIDGE...MOVING EAST AT 20 MPH.

* LOCATIONS IMPACTED INCLUDE...
  SYRACUSE...
  RURAL RESIDENCES OF NORTHERN STANTON AND SOUTHERN HAMILTON
  COUNTIES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS. IF CAUGHT OUTSIDE
SEEK A STURDY SHELTER AND STAY AWAY FROM WINDOWS UNTIL THE STORM HAS
PASSED.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL MIDNIGHT MDT
THURSDAY MORNING/100 AM CDT THURSDAY MORNING/ FOR SOUTHWEST KANSAS.

&&

LAT...LON 3802 10205 3809 10155 3762 10154 3771 10205
TIME...MOT...LOC 2320Z 269DEG 19KT 3786 10207

$$

JOHNSON
3 follow-up statements
000 
WWUS53 KDDC 292333
SVSDDC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
533 PM MDT WED JUL 29 2009

KSC075-187-300000-
/O.CON.KDDC.SV.W.0207.000000T0000Z-090730T0000Z/
HAMILTON KS-STANTON KS-
533 PM MDT WED JUL 29 2009

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM
MDT/700 PM CDT/ FOR NORTHERN STANTON AND SOUTHERN HAMILTON
COUNTIES...

AT 532 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING LARGE DAMAGING
HAIL UP TO GOLF BALL SIZE...AND DAMAGING WINDS IN EXCESS OF 60 MPH. 
THIS STORM WAS LOCATED 15 MILES SOUTHWEST OF SYRACUSE...OR 13 MILES
SOUTH OF COOLIDGE...MOVING EAST AT 20 MPH.

* LOCATIONS IMPACTED INCLUDE...
  SYRACUSE...
  RURAL RESIDENCES OF NORTHERN STANTON AND SOUTHERN HAMILTON
  COUNTIES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS. IF CAUGHT OUTSIDE
SEEK A STURDY SHELTER AND STAY AWAY FROM WINDOWS UNTIL THE STORM HAS
PASSED.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL MIDNIGHT MDT
THURSDAY MORNING/100 AM CDT THURSDAY MORNING/ FOR SOUTHWEST KANSAS.

&&

LAT...LON 3802 10205 3809 10155 3762 10154 3771 10205
TIME...MOT...LOC 2333Z 269DEG 19KT 3786 10198

$$

JOHNSON
000 
WWUS53 KDDC 292347
SVSDDC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
547 PM MDT WED JUL 29 2009

KSC075-187-300000-
/O.CON.KDDC.SV.W.0207.000000T0000Z-090730T0000Z/
HAMILTON KS-STANTON KS-
547 PM MDT WED JUL 29 2009

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM
MDT/700 PM CDT/ FOR NORTH CENTRAL STANTON AND SOUTHERN HAMILTON
COUNTIES...

AT 546 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING LARGE DAMAGING
HAIL UP TO GOLF BALL SIZE...AND DAMAGING WINDS IN EXCESS OF 60 MPH. 
THIS STORM WAS LOCATED 16 MILES SOUTHWEST OF SYRACUSE...OR 13 MILES
SOUTH OF COOLIDGE...MOVING EAST AT 15 MPH.

* LOCATIONS IMPACTED INCLUDE...
  SYRACUSE...
  RURAL RESIDENCES OF NORTHERN STANTON AND SOUTHERN HAMILTON
  COUNTIES.

THIS STORM HAS A HISTORY OF PRODUCING LARGE DAMAGING HAIL.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS. IF CAUGHT OUTSIDE
SEEK A STURDY SHELTER AND STAY AWAY FROM WINDOWS UNTIL THE STORM HAS
PASSED.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL MIDNIGHT MDT
THURSDAY MORNING/100 AM CDT THURSDAY MORNING/ FOR SOUTHWEST KANSAS.

&&

LAT...LON 3809 10155 3767 10155 3777 10205 3797 10205
TIME...MOT...LOC 2347Z 269DEG 19KT 3786 10200

$$

JOHNSON
000 
WWUS53 KDDC 292356
SVSDDC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
556 PM MDT WED JUL 29 2009

KSC075-187-300007-
/O.EXP.KDDC.SV.W.0207.000000T0000Z-090730T0000Z/
HAMILTON KS-STANTON KS-
556 PM MDT WED JUL 29 2009

...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL STANTON AND
SOUTHERN HAMILTON COUNTIES EXPIRES AT 600 PM MDT/700 PM CDT/...

THE SEVERE THUNDERSTORM HAS WEAKENED AND NO LONGER POSES A THREAT TO
LIFE OR PROPERTY...HOWEVER GUSTY WINDS...HEAVY RAIN...AND SMALL HAIL
WILL STILL BE POSSIBLE OVER NORTHERN STANTON AND SOUTHERN HAMILTON
COUNTIES.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL MIDNIGHT MDT
THURSDAY MORNING/100 AM CDT THURSDAY MORNING/ FOR SOUTHWEST KANSAS.

LAT...LON 3809 10155 3767 10155 3777 10205 3797 10205
TIME...MOT...LOC 2357Z 269DEG 19KT 3786 10193

$$

JOHNSON

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 29, 1:59 PM MDT, 3 hours 21 minutes earlier.

Area forecast discussion, Jul 29, 1:59 PM MDT, 3 hours 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
259 PM CDT WED JUL 29 2009

.DISCUSSION...

DAYS 1-2...

A COLD FRONT EXTENDING FROM THE NORTHERN PLAINS INTO EASTERN
COLORADO WILL DROP SOUTH INTO KANSAS LATE THIS AFTERNOON AND
EVENING. THE SURFACE BOUNDARY WILL INTERACT WITH MOIST SURFACE AIR
EXHIBITING DEW POINTS IN THE LOW 60S. WIDELY SCATTERED TO SCATTERED
THUNDERSTORMS WILL DRIFT SOUTHEAST ACROSS THE FORECAST AREA THROUGH
LATE AFTERNOON AND EARLY EVENING WITH AROUND A 30-50 PERCENT AREAL
COVERAGE. THUNDERSTORMS SHOULD PRODUCE VERY HEAVY RAIN LOCALLY AS
RELATIVELY DEEP MOISTURE REMAINS IN PLACE THROUGH THE MID LEVELS AND
WEAK CAPE (THIN POSITIVE AREA ON SOUNDINGS) SHOULD LEAD TO STORMS
WITH A WARM CLOUD LAYER. THE FAR SOUTHWEST AND WESTERN SECTIONS O
THE FORECAST AREA WILL HAVE A BETTER CHANCE FOR MARGINALLY SEVERE
THUNDERSTORMS THIS EVENING, WHERE BETTER INSTABILITY EXISTS.

THE GFS IS AN OUTLIER IN GENERATING A HIGH QPF MCS ACROSS SOUTHWEST
KANSAS OVERNIGHT. IT IS UNCLEAR A FORCING MECHANISM EXISTS FOR SUCH
AN ORGANIZED EVENT BY LOOKING AT SATELLITE IMAGERY. HOWEVER, THE
LEADING EDGE OF THE COLD FRONT WILL SHIFT INTO THE OKLAHOMA AND
TEXAS PANHANDLES BY AROUND 12 UTC THURSDAY. WITH THE EXITING JET
ACROSS SOUTHERN KANSAS LATE TODAY PLACING SW KS IN THE RIGHT FRONT
ENTRANCE REGION, AND WEAK TO MODERATE INSTABILITY OWING TO 1-1.5
INCH PRECIPITABLE WATER, WE WOULD THINK THERE IS A REASONABLY GOOD
CHANCE FOR ANOTHER NUMEROUS THUNDERSTORMS FOCUSED ALONG THIS BOUNDARY
TOWARD DAYBREAK THURSDAY AND WILL KEEP A SHORT PERIOD OF LIKELY POPS
ROUGHLY FROM COOLIDGE TO LIBERAL. A MORE ORGANIZED MCS COULD BE
PLACED FARTHER SOUTH AS ADVERTISED BY THE RECENT NAM/WRF RUNS.

THE FRONT WILL CONTINUE SOUTH ON THURSDAY WITH MAIN MCS ACTIVITY
TO OUR SOUTH OVER CENTRAL OKLAHOMA. WILL CARRY A MENTION OF
SHOWERS ACROSS OUR WESTERN SECTIONS ROUGHLY 12-18 UTC THURSDAY.
WITH BETTER ISOLATION WE SHOULD WARM CLOSER TO 80S DEGREES AS
WELL. A DRIER INFLUX OF BOUNDARY LAYER AIR WILL TRANSLATE INTO
COOLER OVERNIGHT LOWS FOR FRIDAY MORNING. MODELS DEVELOP NORTHWARD
MOISTURE TRANSPORT AGAIN ON FRIDAY, AND HAVE ROUGH CLIMATOLOGY 20
POPS ACROSS MOST OF THE FORECAST AREA, AS TEMPERATURES WARM BACK
INTO THE MID 80S OR HIGHER.

RUSSELL

DAYS 3-7...

THE EXTENDED MODELS ARE IN FAIR AGREEMENT TODAY. I AM STARTING TO
SOUND LIKE A BROKEN RECORD, BUT, NW FLOW ALOFT IS TO CONTINUE
THROUGH MUCH OF THE EXTENDED. DISTURBANCES WITHIN THAT FLOW ARE
SUBTLE AND DIFFICULT TO TIME. THE MOST OBVIOUS AND CONSISTENT OF
THEM LOOKS TO BE FRIDAY NIGHT INTO SATURDAY. AS A RESULT, I
INCREASED POPS A BIT DURING THAT PERIOD. THERE MAY BE STORMS IN THE
LATE AFTERNOON THROUGH NIGHT TIME PERIOD ANY DAY DURING THE REST OF
THE EXTENDED DEPENDING ON HOW STRONG THE DISTURBANCES IN THE FLOW
TURN OUT TO BE. THUS, WILL CONTINUE WITH OUR SLIGHT CHANCE POPS
THROUGH THE EXTENDED. THE MODELS HAVE INDEED MADE A CORRECTION
TOWARD A WARMER SOLUTION REGARDING TEMPS. HOWEVER, THE COOL AIR
PUSHES THROUGH THE NORTHERN PLAINS/UPPER MISS VALLEY ARE STILL NOT
THAT FAR AWAY. THUS, WHILE I HAVE ADJUSTED TEMPS UP, I STILL KEPT
THEM A FEW DEGREES BELOW NORMAL. -WRIGHT

&&

AVIATION...

A COLD FRONT NOW STRETCHES FROM SW NEBRASKA INTO NE COLORADO. WILL
SEE TSRA INCREASING TO AT LEAST SCT AHEAD OF THE FRONT AS IT PUSHES
SOUTH INTO WESTERN KANSAS LATE AFTERNOON AND EVENING. SFC FLOW SHOULD
VEER TO AROUND 210 AHEAD OF THE FRONT WITH FROPA/WSHFT AOA 30/01Z AT
KHYS AND 30/03Z KDDC/KGCK. ANOTHER SHORTWAVE ALOFT AND MCS WILL COME
OUT OF COLORADO OVERNIGHT AND CROSS INTO SW KANSAS. THIS SHOULD
AFFECT ONLY KGCK AND KDDC WITH PSBL TSRA AFTER 30/10Z. -WRIGHT

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  58  77  56  87 /  50  20  10  20
GCK  57  76  56  87 /  60  30  10  20
EHA  62  75  57  87 /  60  40  20  20
LBL  63  78  56  87 /  70  30  10  20
HYS  56  77  52  86 /  50  10  10  10
P28  64  80  59  85 /  50  20  10  10

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

FN33/34
Hazardous weather outlook, Jul 29, 2:50 PM MDT, 2 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATE
NATIONAL WEATHER SERVICE DODGE CITY KS
350 PM CDT WED JUL 29 2009

KSZ030-031-043>046-061>066-074>081-084>090-301000-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
350 PM CDT WED JUL 29 2009 /250 PM MDT WED JUL 29 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH
CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE POSSIBLE THIS EVENING AND TONIGHT. MOST OF THE
THUNDERSTORMS WILL PRODUCE PRIMARILY HEAVY RAIN AND LIGHTNING.
HOWEVER...A FEW STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE WEST OF
A SCOTT CITY TO DODGE CITY AND MEDICINE LODGE LINE. THE MAIN HAZARD
FROM THESE STRONGER THUNDERSTORMS LATE THIS AFTERNOON AND EARLY THIS
EVENING WILL BE STRONG GUSTY WINDS AND LARGE HAIL DURING THE LATE
AFTERNOON AND EARLY EVENING.

ADDITIONAL HEAVY RAIN AND LIGHTNING PRODUCING THUNDERSTORMS WILL BE
LIKELY THROUGH THE OVERNIGHT NEAR THE COLORADO AND OKLAHOMA LINES.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

CHANCES FOR THUNDERSTORMS EXIST EACH DAY THROUGH EARLY NEXT WEEK
WITH THE BEST CHANCE FOR WIDESPREAD RAINFALL ON SATURDAY. IN
ADDITION TO POSSIBILITY OF MODERATE TO HEAVY RAINFALL WITH THESE
STORMS EARLY THIS WEEKEND A FEW STORMS MAY ALSO PRODUCE SOME HAIL
AND STRONG GUSTY WINDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED SOUTH OF A JOHNSON CITY TO
SUBLETTE TO MEDICINE LODGE LINE AFTER 5 PM.

&&

FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC

RUSSELL

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 29, 7:30 AM MDTAreal Flood AdvisoryDDCFord3 hr

Nearby

Severe Thunderstorm Warnings in Kansas, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.